What You Need to Know About Concerta Overdose
Concerta (methylphenidate) is a stimulant that acts on the central nervous system (CNS) to treat conditions like narcolepsy, hyperactivity, inattentiveness, and ADHD. The Food and Drug Administration (FDA) classifies Concerta as a controlled substance, Schedule II.
Methylphenidate (brand name Concerta) causes feelings of euphoria similar to those with other ADHD medications, such as Adderall and Ritalin. The euphoria, increased attention, and weight loss effects make this a drug with high abuse potential.
Someone suffering from Concerta abuse or Concerta addiction might try other ways of taking Concerta, such as injecting it after mixing with water or crushing it and snorting it. Taking any medication other than how it’s prescribed is dangerous and increases overdose risk.
Are you concerned with your or a loved one’s Concerta use? Treatment programs are available and help is just a call away. Contact us online or call Zinnia Health at (855) 430-9439 to learn more about our inpatient and outpatient treatment centers.
Can You Overdose on Concerta?
Yes. Prescription stimulant medications like Concerta and Adderall interact with the brain’s neurotransmitters, increasing confidence, energy, and an overall sense of well-being. These intense feelings can cause people to abuse prescription stimulants.
It is possible to overdose on Concerta, and you may need medical attention if you:
- Take it any way other than how it’s been prescribed
- Don’t have a prescription
- Buy Concerta on the street
- Mix prescription stimulants with alcohol
What to Do in An Emergency
If you suspect someone close to you is overdosing on Concerta, call 911 immediately.
Please call 911 right away to get help and advice for a person who is overdosing.
What Are the Treatment Options for a Concerta Overdose?
Quickly addressing the overdose is essential and offers the patient better chances for recovery.
Actual treatments can vary from person to person and depend on:
- How much was taken
- When the dose(s) were taken
- How the person took it (as prescribed, in a liquid, snorted, etc.)
- How much Concerta the person normally uses/is prescribed
- Any other substances the person took with the Concerta
Healthcare providers might offer medications that increase blood pressure and calm a racing heart. Easing the person’s anxiety, making sure they’re drinking fluids, and treating any visual or auditory hallucinations helps them relax and flushes the Concerta out of their system.
But the work isn’t over just because the symptoms have subsided. In fact, it’s just beginning — it’s the first step on the journey toward recovery. Addiction is a tricky road.
People addicted to a substance have experienced chemical changes within their brain, making rational thought and decision-making more difficult — they may continue using Concerta even though they know the risks.
A treatment program that considers the whole person — not just their addiction or substance abuse — can offer patients the support they need as they take steps to sobriety, resist cravings, and eventually live a drug-free life.
There is no better time to seek the benefits of treatment programs than in those days following an overdose.
Is a Concerta Overdose Dangerous?
Concerta taken regularly as prescribed can affect individuals with family health histories of heart disease or other cardiovascular issues, taking antidepressants, or struggling against the stigma of mental health conditions.
If the person takes a high dose of Concerta and combines it with another medication, it can lead to psychosis or manic episodes. Because Concerta acts on the brain’s neurons, resulting in the release of dopamine, a person can experience incredibly severe depression when they stop taking methylphenidate.
You should not be prescribed or take Concerta if you have glaucoma or heart problems. Patients with a history of heart problems can experience sudden death. Your healthcare provider can review your health history and offer advice about whether Concerta is right for you.
How Much Concerta Does It Take to Overdose?
The FDA outlines correct dosing for patients taking Concerta:
- People who have recently started taking it shouldn’t take more than 18 mg/day
- Adults who have been on a Concerta prescription for some time shouldn’t exceed 72 mg/day
- For children taking methylphenidate, the highest dose is 54 mg/day
These are the highest doses known to offer relief from and control ADHD symptoms with little to no severe reactions or side effects. Overdose can happen to anyone who takes more than their prescribed amount per day.
What Are the Signs and Symptoms of a Concerta Overdose?
Suddenly taking a higher dose or taking your current dose more often can lead to an accidental overdose. An overdose typically happens when the person addicted to Concerta starts trying other ways to consume the medication.
Snorting Concerta or crushing and mixing with water to inject with a needle causes this medication to enter the bloodstream more rapidly than taking as directed. Side effects of improper consumption are often much more intense because the drug disperses into your body and reaches your brain much more quickly—it could trigger an unintentional overdose.
Some of the side effects most people report when taking methylphenidate include:
- Chest pains
- High blood pressure
- Loss of appetite
- Dry mouth
- Increased anxiety
- Stomach pain
- General mood swings
These effects range from mild to severe. If you take more methylphenidate than you’re prescribed, your withdrawal symptoms could be worse when you stop using.
If you’re concerned for a loved one or your own Concerta use, we can connect you with the addiction treatment program that works for your specific needs. Reach out to us online or call Zinnia Health at (855) 430-9439.
What Increases the Risk of a Concerta Overdose?
Concerta overdose risks include:
- Using more than your doctor prescribed
- Using this drug without a prescription
- Mixing methylphenidate with other substances
- Mixing methylphenidate with alcohol
Chronically abusing Concerta leads to potential overdose symptoms that range from mild to severe, such as:
- Paranoid thoughts
- Mental delusions
- Physical or verbal hostility
- Concerta toxicity (causes hallucinations and confusion)
- Concerta overdose
Why Does a Concerta Overdose Occur?
Concerta capsules are extended-release versions of methylphenidate. This capsule is designed to dissolve in your system slowly, releasing a little bit of medicine throughout the day. When taken properly in capsule form, the medicine lasts throughout the day without needing to take another dose.
But if those capsules are broken and the contents snorted or sniffed, the person’s system is flooded with all that medicine meant to last the entire day, which can overwhelm even the strongest person’s body.
How to Tell Someone Is on Concerta?
Because concerta causes dopamine to flood your brain with happiness and concentration, addiction can happen pretty fast. After the initial experience, the person wants to feel that way again, which can lead to misusing or doubling doses. If the abuse continues, it alters the person’s brain chemistry, further solidifying dependence.
Some of the behaviors a Concerta addict might show include:
- Concerta cravings
- Devoting time to trying to obtain more
- Considering and maybe even wanting to stop but can’t
- Noticing changes in heart rate and weight, but still cannot stop
- Increasing inability to focus without maintaining the same dosage
- Neglecting responsibilities
Why Would Someone Take Concerta?
Because of its connection with colleges and studying, a person might consider their first experience with Concerta harmless. Typically, doctors prescribe Concerta to maintain attention deficit hyperactivity disorder, or ADHD, symptoms.
How to Help Someone With a Concerta Use Disorder?
In most cases, the addicted person’s family and friends might suspect there’s a problem. But when they ask about it, they respond with denial and anger. If someone is in active addiction, it can be very difficult to talk about the issue.
At Zinnia Health, you don’t have to talk until you’re ready. Our caring treatment specialists can help you find the right help. Get started on your journey to recovery by calling us at (855) 430-9439 or reaching out online.